LONDON (Reuters) – A large-scale study has warned that a drug commonly used for blood pressure (BP) can significantly increase the risk of skin cancer.
Researchers at the University of Southern Denmark earlier found that the antihypertensive drug containing hydrochlorothiazide, one of the most commonly used drugs worldwide, may increase the risk of lip cancer.
In a new study, they identified another clear connection between the use of medications for hypertension and the possibility of developing skin cancer.
More specifically, this refers to drugs that contain hydrochlorothiazide and squamous cell carcinoma, the researchers said.
They also analyzed other medications for hypertension commonly used, but none of them increased the risk of skin cancer.
“We knew that hydrochlorothiazide made the skin more vulnerable to damage from the UV rays of the sun, but the new and surprising thing is that the long-term use of this drug for blood pressure significantly increases the risk of skin cancer. ” said Anton Pottegard, Associate Professor at the University of Southern Denmark.
The study, based on approximately 80,000 Danish cases of skin cancer, shows that the risk of developing skin cancer is up to seven times higher for users of medications containing hydrochlorothiazide.
There are several types of skin cancer. Squamous cell carcinoma, with which blood pressure medication is now associated, can fortunately be treated and has a very low mortality rate, according to the researchers.
“However, both lip and skin cancer are usually treated with an operation that is associated with a certain risk of deterioration and a small, but real, risk of skin cancer of the squamous cell type spreading. “said Pottegard.
Hydrochlorothiazide is one of the most widely used medications to reduce blood pressure, both in the US UU., Where more than ten million people use the drug annually, as in Western Europe, according to researchers.
Therefore, side effects can affect many people, and researchers estimated that about 10 percent of all Danish cases of squamous cell carcinoma can be caused by hydrochlorothiazide.
“You should not stop your treatment without first talking to your doctor, but if you are currently using hydrochlorothiazide, it may be a good idea to talk to your doctor to see if it is possible to choose a different medication,” Pottegard said. SAR SAR